Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Midland/Odessa, TX

April 28, 2003Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2003, 7:31 PM CDT for Martin County, Midland County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 7:31 PM CDT (00:31 UTC)
Expired
Apr 28, 2003, 8:30 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 27 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KMAF 290031
SVRMAF
TXC317-329-290130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARTIN COUNTY IN WEST TEXAS
  EASTERN MIDLAND COUNTY IN WEST TEXAS

* UNTIL 830 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF MIDLAND...MOVING SOUTHEAST AT
  15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MIDLAND...VALLEY VIEW...SPRABERRY...GREENWOOD AND COURTNEY

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 80 MPH CAN BE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3219 10182 3215 10214 3168 10197 3172 10178

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:33 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 28, 6:33 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT MON APR 28 2003

.NOW...
CONVECTION STARTING TO ORGANIZE INTO A LINEAR MCS OVER NORTHERN
ZONES ATTM.  CELL MOTION AND TRAINING SUGGESTIVE OF A FLASH FLOOD
THREAT...WHILE A CELL OVER NORTHEASTERN ANDREWS/NORTHWESTERN MARTIN
COUNTY SHOWS OCCASIONAL RFD/HOOK FORMATION BEFORE MESO OCCLUSION AND
BEING UNDERCUT BY OUTFLOW. AM ALSO LOOKING AT A BOUNDARY GINNED UP
FROM THE CONVECTION ALONG I-10...NOW ROUGHLY FROM A KERMIT...
ODESSA...TO (MAYBE) MIDKIFF LINE...AND ANOTHER BOUNDARY SURGING SOUTH
FROM THE AFOREMENTIONED CONVECTION TO THE NORTH.  CONVECTIVE
INITIATION MAY OCCUR ALONG A LINE FROM SOUTH OF ANDREWS TO BIG
SPRING.  WEVE UPDATED THE ZONES TO ADD MENTION OF WS 178 ACROSS
NORTHEASTERN ZONES...INCREASE THE POPS TO CHC CATEGORY ACROSS THE
NORTHERN AND EASTERN PERMIAN BASIN...AND MAKE POSITIVE MENTION OF
HEAVY RAIN OVER THE NORTHEAST.  REMAINDER OF FORECAST UNTOUCHED AND
REMAINDER OF PREVIOUS DISCUSSION BELOW...70.

.SHORT TERM...
MURPHY AND HIS ENTOURAGE SHOWED UP THIS MORNING...HENCE ONLY MINIMAL
CHANGES WERE MADE TO THE PREVIOUS FORECAST.  IMMEDIATE CONCERN IS
SEVERE CONVECTION THIS AFTERNOON THROUGH THIS EVENING.  CONVECTION
IS GOING UP ALONG THE WESTERN EDGE OF THE LOW LEVEL THETAE GRADIENT
ACROSS EAST CENTRAL NEW MEXICO AND IN THE DAVIS MOUNTAINS.  UPPER
ANALYSES ALONG WITH SATELLITE INTERPRETATION SUGGESTIVE OF A BIT
BETTER UPPER SUPPORT THAN WHAT IS ADVERTISED BY THE MODELS...BUT
SUBSIDENCE IN THE WAKE OF THE NORTH TEXAS SHORTWAVE HAS LIMITED
OVERALL CONVECTIVE DEVELOPMENT.  LATEST MUCAPES APPROACHING 3 KJ/KG
ALONG WITH MINIMAL CIN SUGGEST THAT CONVECTIVE DEVELOPMENT IS
WAITING FOR THE RIGHT NUDGE.  DEEP LAYER SHEAR PARAMETERS FAVOR
SUPERCELLS...HOWEVER...LARGE SURFACE T/TD SPREADS AND FAIRLY HIGH
LCL HEIGHTS ARGUE AGAINST TORNADIC POTENTIAL...BUT WE COULD SEE HAIL
TO MAYBE HALF DOLLARS AND WIND GUSTS NEAR 70 MPH.  EXPECT CONVECTIVE
ACTIVITY TO SPREAD EAST AND DIMINISH BY MIDNIGHT.

.LONG TERM...
THE AREA WILL REMAIN UNDER SOMEWHAT DIFLUENT SOUTHWESTERLY FLOW OVER
THE NEXT WEEK OR SO.  THE DRYLINE WILL EXHIBIT ITS USUAL DIURNAL
OSCILLATION...AND THERE WILL BE SOME UPPER SUPPORT AVAILABLE.  GULF
MOISTURE ISNT GOING ANYWHERE...AND WE WILL MAINTAIN FAIRLY STEEP
LAPSE RATES.  ATTM BEST CHANCES FOR CONVECTION WILL BE TUESDAY AND
AGAIN ON SATURDAY WHEN PHASING OF PARAMETERS FAVORABLE FOR CONVECTION
ARE BEST.  THE PREVIOUS FORECAST HAS THIS WELL IN HAND AND LITTLE IN
THE WAY OF EDITS WERE MADE HERE.  SAME FOR FIRE WEATHER...AS MIN RH
VALUES WEST OF THE DRYLINE ALONG WITH FORECASTED 20FT WINDS SUGGEST
MAINTAINING THE FIRE WEATHER WATCH FOR TUESDAY AND WEDNESDAY.
CONCERNING TEMPERATURES...HAVE STAYED FAIRLY CLOSE TO THE GFS MOS
VALUES FOR HIGHS WHILE LEANING CLOSER TO THE ETA MOS VALUES FOR
LOWS.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF 61 90 62 91 / 20 10 10 10
CNM 56 91 58 88 / 00 00 00 00
MRF 49 81 48 81 / 00 00 00 00
FST 61 92 62 93 / 20 10 10 10

.MAF...
TX...FIRE WEATHER WATCH TUESDAY AFTERNOON GUADALUPE MOUNTAINS.
  ...FIRE WEATHER WATCH WEDNESDAY GUADALUPE MOUNTAINS...VAN HORN
     AREA...REEVES COUNTY AND UPPER TRANS PECOS...AND DAVIS
     MOUNTAINS.
NM...FIRE WEATHER WATCH TUESDAY AFTERNOON AND WEDNESDAY GUADALUPE
     MOUNTAINS AND EDDY COUNTY.
Hazardous weather outlook, Apr 28, 2:59 PM CDT, 4 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS FAR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE
TRANS PECOS REGION...GENERALLY EAST OF A HOBBS...FORT STOCKTON...
SANDERSON LINE. THUNDERSTORMS THAT DEVELOP IN THESE AREAS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST TEXAS
TUESDAY AFTERNOON...GENERALLY EAST OF A BIG SPRING TO BIG LAKE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

IN ADDITION...LOW RELATIVE HUMIDITY VALUES AND SUSTAINED WINDS OF 20
MPH OR GREATER WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE
GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES...AND STORM SPOTTER
GROUPS ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION...
AND THE PERMIAN BASIN SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 28, 3:13 PM CDT, 4 hours 18 minutes before
TXZ045>047-050>052-058-060>063-067>070-075-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT MON APR 28 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON...PECOS AND REEVES

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...CRANE...FORT
STOCKTON...GAIL...GARDEN CITY...KERMIT...LAMESA...MCCAMEY...
MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE...SHEFFIELD
AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Apr 28, 6:05 PM CDT, 1 hour 26 minutes before
TXZ048-053-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT MON APR 28 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

MITCHELL AND SCURRY

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

COLORADO CITY AND SNYDER

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:03 PM CDTSevere Thunderstorm WarningMAFHoward57 min
Apr 28, 7:30 PM CDTFlash Flood WarningMAFHoward2 hr
Apr 28, 7:39 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry51 min
Apr 28, 7:52 PM CDTSevere Thunderstorm WarningMAFAndrews38 min
Apr 29, 4:47 PM CDTSevere Thunderstorm WarningMAFTerrell58 min
Apr 29, 6:49 PM CDTSevere Thunderstorm WarningMAFReagan56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.